Texas, 2011

Heat in Texas, May 25, 2011

May 25, 2011 · NWS EWX · 1 event in 1 county or zone

Temperatures across South Central Texas rose in advance of a cold front. The high in Austin was 100 degrees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Temperatures across South Central Texas rose in advance of a cold front. The high in Austin was 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 25, 11:39 AM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 25, 11:39 AM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1239 PM CDT WED MAY 25 2011

.DISCUSSION...
SEE AVIATION SECTION FOR 18Z TAFS.

&&

.AVIATION...
FEW TO SCT CLOUDS 4 THSD TO 6 THSD FT IS EXPECTED THRU 22Z.
AFTER 22Z 6 THSD FT SCT WITH SCT CLOUDS ABOVE 25 THSD FT IS
EXPECTED...WITH ISOLATED TSRA ALONG AND EAST OF A BURNET TO
LA GRANGE LINE. AFTER 02Z SCT CLOUDS 6 TO 10 THSD FT SCT IS
EXPECTED WITH HIGHER CLOUDS SCT ABOVE 25 THSD FT AND ISOLD
TSRA ALONG AND EAST OF A BURNET TO FLORESVILLE LINE. A COLD
FRONT WILL MOVE ACROSS SOUTH CENTRAL TEXAS AROUND AND AFTER
MIDNIGHT...BRINGING LIGHT NORTH TO NORTHEAST WINDS.  SCT
CLOUDS 5 THSD TO 10 THSD FT SCT ARE EXPECTED AFTER 06Z
BECOMING SCT CLOUDS ABOVE 25 THSD FT AFTER 12Z...WITH
NORTHEAST WINDS NEAR 10 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 628 AM CDT WED MAY 25 2011/

DISCUSSION...
SEE AVIATION DISCUSSION.

AVIATION...
MVFR CIGS WILL DIMINISH BY 15Z...WITH VFR CONDITIONS FORECAST TO
PERSIST THROUGH THE REMAINDER OF THE TAF PERIOD. ISOLATED
THUNDERSTORMS ALONG AND EAST OF I-35 ARE POSSIBLE THIS
EVENING...BUT CHANCES ARE TOO LOW TO INCLUDE IN THE TAFS. A
MODERATE SOUTHERLY LOW LEVEL FLOW WILL BECOME LIGHT NE OVERNIGHT
BEHIND A FRONT...FORECAST TO PUSH THROUGH AROUND MIDNIGHT.

PREV DISCUSSION... /ISSUED 400 AM CDT WED MAY 25 2011/

DISCUSSION...
AT 09Z AN ISOLATED PULSE SEVERE TSTM WAS TRACKING EASTWARD AND
EXITING WILLIAMSON COUNTY. ISOLATED CONVECTION IS STILL POSSIBLE
FOR THE NEXT 2 TO 3 HOURS ACROSS OUR NORTHERN COUNTIES AS AN
OUTFLOW BOUNDARY SLOWLY SINKS SOUTHWARD. CONVECTION WILL END
AROUND SUNRISE AS THE BOUNDARY LAYER STABILIZES.

TODAY WILL BE HOT WITH RECORD HIGHS POSSIBLE AT AUSTIN AND DEL RIO.
THE DRY LINE WILL MIX EASTWARD TO THE I-35 CORRIDOR THIS AFTERNOON
ALLOWING TEMPERATURES TO SOAR INTO THE 90S. TEMPERATURES AOA 100
WILL OCCUR ALONG AND WEST OF STATE HIGHWAY 281. THE HOT AFTERNOON
TEMPERATURES AND WEAK CONVERGENCE IN THE VICINITY OF THE DRY LINE
MAY RESULT IN ISOLATED LATE AFTERNOON AND EVENING CONVECTION EAST
OF THE I-35 CORRIDOR. THE ISOLATED CONVECTION MAY PERSIST INTO THE
EARLY MORNING HOURS OF THURSDAY AS SFC WINDS SHIFT TO THE NORTHEAST
PROVIDING ADDITIONAL LOW LEVEL CONVERGENCE.

A WEAK FRONTAL BOUNDARY WILL SINK SOUTHWARD ACROSS SOUTH CENTRAL
TEXAS TONIGHT SHIFTING SFC WINDS TO THE NORTHEAST. THIS WILL ALLOW
A SLIGHTLY DRIER AIRMASS TO OVERSPREAD THE HILL COUNTRY AND OUR
NORTHEAST COUNTIES. THIS WILL ALLOW LOWS TO FALL INTO THE UPPER
50S ACROSS THE HIGHER ELEVATIONS OF THE HILL COUNTRY. THIS FRONTAL
BOUNDARY WILL WASH-OUT ON THURSDAY RESULTING IN ANOTHER HOT
AFTERNOON.

THE SUB-TROPICAL RIDGE OVER MEXICO WILL BUILD NORTHEASTWARD ACROSS
SOUTH CENTRAL TEXAS OVER THE WEEKEND. THIS WILL INHIBIT CONVECTION
AND KEEP AFTERNOON TEMPERATURES ABOVE NORMAL. THE SW/NE ORIENTATED
UPPER LEVEL RIDGE AXIS WILL REMAIN ENTRENCHED ACROSS SOUTH CENTRAL
TEXAS THROUGH EARLY NEXT WEEK. THIS PATTERN WILL RESULT IN NO BREAK
FROM THE ABOVE NORMAL TEMPERATURES ALONG WITH THE LACK OF SIGNIFICANT
WIDESPREAD RAINFALL.

THE UPPER LEVEL HIGH WILL BECOME CENTERED OVER OKLAHOMA BY THE
END OF NEXT WEEK. THIS WILL PLACE OUR CWFA ON THE SOUTHERLY
PERIPHERY OF THE RIDGE WITH AN EASTERLY LOW LEVEL FLOW DEVELOPING
ALONG THE TEXAS COAST. THIS SYNOPTIC SCALE PATTERN SOMETIMES
RESULTS IN AN ACTIVE SEA-BREEZE BOUNDARY.

FIRE WEATHER...
THE DRY-LINE WILL MIX EASTWARD TO THE I-35 CORRIDOR THIS AFTERNOON.
THIS WILL RESULT IN ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS
WEST OF I-35. AFTERNOON RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER
TEENS JUST WEST OF I-35 TO SINGLE DIGITS ALONG THE RIO GRANDE. 20-FT
WINDS THIS AFTERNOON WILL BE SOUTHWEST TO NORTHWEST AT 5 TO 10 MPH.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THURSDAY AFTERNOON WEST OF THE I-35 CORRIDOR AS RELATIVE HUMIDITIES
FALL BELOW 25 PERCENT.

CLIMATE...
RECORD HIGHS FOR TODAY...

AUSTIN CAMP MABRY...99 IN 2008
AUSTIN BERGSTROM....96 IN 2008
DEL RIO............103 IN 1955
SAN ANTONIO........103 IN 1989

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              99  68  94  72  98 /  20  20   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  99  66  93  71  97 /  20  20   0   0   0
NEW BRAUNFELS MUNI AIRPORT     99  68  95  72  97 /  10  20   0   0   0
BURNET MUNI AIRPORT            98  63  89  68  96 /  10  20   0   0   0
DEL RIO INTL AIRPORT          104  69  98  75 104 /  -   -    0   0   0
GEORGETOWN MUNI AIRPORT        98  65  91  70  96 /  20  20   0   0   0
HONDO MUNI AIRPORT            103  70  97  72 101 /  -   -    0   0   0
SAN MARCOS MUNI AIRPORT        99  67  94  71  97 /  10  20   0   0   0
LA GRANGE - FAYETTE REGIONAL   97  72  91  73  92 /  20  30   0   0   0
SAN ANTONIO INTL AIRPORT      100  70  95  74  98 /  10  10   0   0   0
STINSON MUNI AIRPORT          101  74  96  75 100 /  -   10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...05
PUBLIC SERVICE/DATA COLLECTION...22
Hazardous weather outlook, May 25, 3:16 AM CST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
416 AM CDT WED MAY 25 2011

TXZ171>173-183>194-202>209-217>225-228-261100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
416 AM CDT WED MAY 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
INTO THE EVENING HOURS EAST OF INTERSTATE 35.

THE DRY-LINE WILL MIX EASTWARD TO THE I-35 CORRIDOR THIS AFTERNOON.
THIS WILL RESULT IN ELEVATED TO NEAR CRITICAL FIRE WEATHER
CONDITIONS WEST OF I-35. AFTERNOON RELATIVE HUMIDITIES WILL RANGE
FROM THE UPPER TEENS JUST WEST OF I-35 TO SINGLE DIGITS ALONG THE
RIO GRANDE. 20-FT WINDS THIS AFTERNOON WILL BE SOUTHWEST TO
NORTHWEST AT 5 TO 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE
THURSDAY AFTERNOON WEST OF THE I-35 CORRIDOR AS RELATIVE
HUMIDITIES FALL BELOW 25 PERCENT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, May 25, 8:08 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
908 AM CDT WED MAY 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     HAIL             2 E TAYLOR              30.57N  97.38W
05/25/2011  E1.75 INCH       WILLIAMSON         TX   PUBLIC

            MEDIA RELAYED REPORT FROM THE PUBLIC OF GOLF BALL SIZE
            HAIL NEAR TAYLOR.

&&

EVENT NUMBER EWX1100259

CJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Travis

When
May 25, 1:49 PM CST
Where
Travis forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
30.335, -97.782 (the zone’s center; the record gives no point)

A one year old girl was found unresponsive in a parked vehicle in northwest Austin and was taken to a hospital where she was pronounced dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Travis2011-05-251FemaleVehicle/Towed TrailerIndirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298017.